Tuesday, May 12, 2009

Q&A about Advair and Symbicort

What follows are some of the most common questions asked in the Q&A section of MyAsthmaCentral.com and my humble answers.

Keep in mind that both Advair and Symbicort are generally the same type of medicine, both having a long acting bronchodilator to prevent bronchospasm, and a corticosteroid to treat the underlying inflammation prevalent in most asthma patients. They are also used for other respiratory illnesses, like COPD.

1. Can Advair cause you to bruise easily?: Even though bruising is not listed as a side effect of Advair, I know a lot of people who use Advair who complain of bruising. Yet, if this is an actual side effect, I also wonder if it could be eliminated with proper technique, i.e. rinsing after using it. I suspect this might be true, but I don't know for certain.

It is true that inhaling Advair directly into the lungs is supposed to eliminate systemic side effects, like bruising. At the same time, not rinsing your mouth out after using it can cause your body to absorb a small amount of the medicine, thus causing some minor systemic effects.

I'm interested in reading what other experts might have to say about this.

2. How long should anyone use anAdvair Diskus and can I use it every now and then? Advair is a medicine that is intended to treat chronic inflammation associated with asthma and prevent bronchospasm. It usually takes 2-3 weeks of continued use to fully get into your system. Therefore, it is an asthma controller medicine that must be used all the time, whether you are feeling good or not.

The corticosteroid component of this medicine (Flovent) strengthens you lungs, reduces inflammation, and creates more receptor sites for your rescue medicine to sit on, and thus makes your Ventolin work better. The long-acting bronchodilator component (Sevevent), works to prevent bronchospasm.

In this way, if you have Adviar in your system at all times, when you are exposed to your asthma triggers your lungs will be better able to prevent them from causing acute asthma symptoms, or make asthma symptoms less severe. And, in this way, the Advair may be working and you not even realize it.

So if you quit taking it on a daily basis you take away all the benefits of Advair, and risk even worse asthma symptoms when you are exposed to your triggers -- and no asthmatic wants that.
So, to answer your question, this is the type of medicine you may need to take forever to control your asthma. Do not change your asthma medicine regimen or dose without first talking to your physician.

For more information, check out this link.

3. I am using Symbicort twice daily can I use anything else to back it up for occasional relief

When I started taking Advair, which is a similar medicine to Symbicort, I had the same question.
The answer to your question is YES! Even though you are taking Symbicort twice a day you may still feel short-of-breath on occasion, and on these occasions it is safe to use your rescue medicine (Albuterol, Xopenex, Pirbuterol) as needed or as directed by your physician.

4. What is an alternative to advair and symbicort with less of an oral thrush side effect? There really is no alternative to Advair and symbicort, as they are the only meds that have both the long acting bronchodilator and the corticosteroid combination to prevent bronchospasm and combat chronic inflammation.

However, it's such a great medicine for asthma I'd hate to see you quit using it due to thrush. Thankful, there is a way to prevent and treat thrush. Check out this link here for some solutions.
5. could long time use of advair cause sore, white spotted tongue and red roof of mouth: The answer is YES.

The steroids that settle in your mouth may wipe our the normal bacteria that live in your mouth that prevent the buildup of yeast or candidiasis in your mouth. Absent this bacteria, yeast may build up and cause white patchy spots in your mouth called thrush.
After using inhaled corticosteroids for over 25 years I I had thrush only once and my doctor prescribed Diflucan. It is a pill I took for only five days, and it worked great. Nystatin is a rinse that works fine too.

Here is a good tip: The best way to prevent thrush is to rinse and spit after every use of Advair or any other inhaled corticosteroid.

6. Can inhaled steroids like Advair cause cavities?: I did read recently that inhaled corticosteroid use has been linked to cavities too, and it is a good idea to brush your teeth after using an inhaled corticosteroid along with rinsing.

If you have any further questions about asthma you can set up an account at MyAsthmaCentral.com. Or you can email me any question at freadom1776@yahoo.com

10 comments:

kerri said...

Great post on this! I'm making the switch to Advair soon, and this was great to read.
Another point about thrush is if you're using MDI Advair (or FloVent) a spacing chamber can also reduce the risk of developing thrush. (Cause we know we should use a spacer all the time, but many of us don't, eh?)

Patria said...

I was already using symbicourt and my Dr prescribed advair, can I use them both at the same time?

Freadom said...

Since Advair and Symbicort both have a long acting bronchodilator in them, you do not want to take these two medicines together. long-acting bronchodilators work great at the recommended dose, but it is one you definitely don't want to overdose on. While I myself have accidentally taken an extra puff from time to time and survived, overdosing can increase the risk of adverse cardiac events that may result. In some rare instances it has resulted in -- worse case scenerio -- death.

However, this is something you should discuss with your doctor.

lpnatmu said...

I am getting a pretty bad headache about 8 hours after using Symbicort. Does anyone know if headache is associated with Symbiocort?

Rick Frea said...

I do not see headache listed among possible side effects for this medicine. However, I do believe that it is common to have a possible headache while your body adjusts to a new medicine. If you continue to experience a headache after every time you use it then I'd report it to your doctor. However, usually the headache will go away after a while. I have experienced this before as well. The same thing can happen as you wean yourself a medicine you've been on for a long time.

NicheVideoStore said...

I found a HUGE reference website with the company name spelled incorrectly :

http://symbicourt.com

Check It Out !!

ralph said...

Ralph said

i have seasonal asthma in may and june and i have tried Advair as a preventive med and to start it a month in advance and it has helped stop my visits to the ER in the 2 months that i need it but my ins (BCBS)will not cover it they keep shoving symbicort at me i know that Advair works dont change it we all know our bodies not the Pharm. co's
to save them money

Hercules Chase said...

I had to stay overnight, unrelated to asthma and did not have my advair so hospital gave me symbicort which I thought worked great! Can i use advair at night and symbicourt in the morning? Advair takes a while to kick in but the symbicort works right away and that will help my mornings to work less stressful

chase said...

I had to stay overnight in the hospital unrelated to asthma, did not have my advair so nurse gave me symbicort and it worked great! Can I use advair at night and symbicort in the morning? advair takes a while to kick in and symbicort works right away. Makes my mornings less stressful any info would be most appreciated

Rick Frea said...

If I were you I'd just switch to Symbicort. You would take two puffs in the morning and 2 at night.